Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 23, NWS San Diego, CA

December 10, 2019Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Dec 10, 2019, 1:34 PM PST for Orange County, San Diego County, California. It took effect at Dec 13, 2019, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2019, 1:34 PM PST (21:34 UTC)
In effect from
Dec 13, 2019, 10:00 AM PST
Expired
Dec 12, 2019, 1:28 PM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WHUS46 KSGX 102134
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
134 PM PST Tue Dec 10 2019

CAZ043-552-110600-
/O.NEW.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
134 PM PST Tue Dec 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SUNDAY AFTERNOON FOR INCOMING HIGH SURF LATER THIS WEEK...

The National Weather Service in San Diego has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Sunday afternoon. 

* Surf...A large, long period west-northwest swell will create
  elevated to locally high surf starting from the north to south.
  Surf peaking 5 to 7 feet with sets to 8 or 9 feet possible.

* Timing...Starting Friday morning, peaking Saturday, lowering
  Sunday afternoon.

* Impacts...Dangerous swimming conditions and a high risk of rip 
  currents. Local beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats, such as strong
rip currents, elevated surf height, minor tidal overflow, or 
lightning are possible at local beaches. Obey posted warning signs
and flags and talk to a lifeguard before swimming. Use caution 
when in or near the water and always swim near a lifeguard.

&&

$$

APR

https://www.weather.gov/sandiego
6 follow-up statements
517 
WHUS46 KSGX 110728
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1128 PM PST Tue Dec 10 2019

CAZ043-552-111500-
/O.CON.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1128 PM PST Tue Dec 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* Surf...A long-period west northwest swell will create elevated
  to locally high surf. Surf of 5 to 7 feet with sets to 8 feet
  will be possible. 

* Timing...Starting Friday morning, peaking Saturday, lowering 
  Sunday afternoon. 

* Impacts...Dangerous swimming conditions and a high risk of rip 
  currents. Local beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats, such as strong
rip currents, elevated surf height, minor tidal overflow, or
lightning are possible at local beaches. Obey posted warning
signs and flags and talk to a lifeguard before swimming. Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
716 
WHUS46 KSGX 111355
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
555 AM PST Wed Dec 11 2019


CAZ043-552-112200-
/O.CON.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
555 AM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* Surf...A long-period west northwest swell will create elevated 
  to locally high surf. Surf of 5 to 7 feet with sets to 8 feet 
  will be possible. 

* Timing...Starting Friday morning, peaking Saturday, lowering 
  Sunday afternoon. 

* Impacts...Dangerous swimming conditions and a high risk of rip 
  currents. Local beach erosion is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats, such as strong
rip currents, elevated surf height, minor tidal overflow, or
lightning are possible at local beaches. Obey posted warning
signs and flags and talk to a lifeguard before swimming. Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
122 
WHUS46 KSGX 112146
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
146 PM PST Wed Dec 11 2019

CAZ043-552-120600-
/O.CON.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
146 PM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* Surf...A long-period west-northwest swell will create elevated 
  to locally high surf. Surf 5 to 7 feet. Sets to 9 feet will be 
  possible in southern San Diego County.

* Tides...6.2 feet 9AM Friday and Saturday. 5.9 feet 10AM Sunday.

* Timing...Starting Friday morning, peaking Saturday, lowering 
  Sunday afternoon. 

* Impacts...Dangerous swimming conditions and a high risk of rip 
  currents. Local beach erosion is possible with high tides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats, such as strong
rip currents, elevated surf height, minor tidal overflow, or
lightning are possible at local beaches. Obey posted warning
signs and flags and talk to a lifeguard before swimming. Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

APR

https://www.weather.gov/sandiego
874 
WHUS46 KSGX 120535
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
935 PM PST Wed Dec 11 2019

CAZ043-552-121400-
/O.CON.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
935 PM PST Wed Dec 11 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* Surf...A long-period west-northwest swell will create elevated 
  to locally high surf. Surf 5 to 7 feet. Sets to 9 feet will be 
  possible in southern San Diego County. 

* Tides...6.2 feet 9AM Friday and Saturday. 5.9 feet 10AM Sunday.

* Timing...Starting Friday morning, peaking Saturday, lowering 
  Sunday afternoon. 

* Impacts...Dangerous swimming conditions and a high risk of rip 
  currents. Local beach erosion is possible with high tides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats, such as strong
rip currents, elevated surf height, minor tidal overflow, or
lightning are possible at local beaches. Obey posted warning
signs and flags and talk to a lifeguard before swimming. Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$
293 
WHUS46 KSGX 121217
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
417 AM PST Thu Dec 12 2019


CAZ043-552-122200-
/O.CON.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
417 AM PST Thu Dec 12 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SUNDAY AFTERNOON...

* Surf...A long-period west northwest swell will create elevated
  to locally high surf. Surf will be mostly 5 to 7 feet. Sets to 
  8 feet will be possible in southern San Diego County. 

* Tides...6.2 feet 9 AM Friday and Saturday. 5.9 feet 10 AM 
  Sunday.

* Timing...Starting Friday afternoon, peaking Saturday, lowering 
  Sunday afternoon. 

* Impacts...Dangerous swimming conditions and a high risk of rip
  currents. Local beach erosion is possible with astronomical high
  tides.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats, such as strong
rip currents, elevated surf height, minor tidal overflow, or
lightning are possible at local beaches. Obey posted warning
signs and flags and talk to a lifeguard before swimming. Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
348 
WHUS46 KSGX 122128
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
128 PM PST Thu Dec 12 2019

CAZ043-552-131130-
/O.CAN.KSGX.BH.S.0023.191213T1800Z-191216T0000Z/
/O.NEW.KSGX.SU.Y.0011.191213T0600Z-191216T0000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
128 PM PST Thu Dec 12 2019

...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SUNDAY...

The National Weather Service in San Diego has issued a High Surf
Advisory...which is in effect from 10 PM this evening to 4 PM PST
Sunday. The Beach Hazards Statement has been cancelled. 

* Surf...A long-period west northwest swell will create high surf
  conditions beginning later tonight. For the San Diego County
  beaches, surf will peak 6 to 9 feet with sets of 10 to 11 feet.
  For the Orange County beaches, surf will peak 4 to 6 feet with 
  sets of 7 to 8 feet. 

* Tides...High tides 6.2 feet 9 AM Friday and Saturday. 5.9 feet 
  10 AM Sunday. 

* Changes since last issuance...Upgrade to High Surf Advisory. 

* Timing...High surf conditions beginning tonight. Peak surf
  levels will occur Friday afternoon through Saturday morning, 
  lowering Sunday. 

* Impacts...Dangerous swimming conditions and a high risk of rip 
  currents. Local beach erosion is possible with astronomical 
  high tides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

&&

$$


https://www.weather.gov/sandiego

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 10, 8:55 AM PST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 10, 8:55 AM PST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
855 AM PST Tue Dec 10 2019

.SYNOPSIS...
Building high pressure over the West will bring dry, mild weather
this week. Thursday and Friday will be the warmest days. A weak
trough will move over Southern California this weekend for minor
cooling along with winds in the mountains and deserts. Offshore
winds are expected Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

GOES satellite imagery shows thick high level clouds streaming
into Southern California from the west. These clouds, at about
18,000 feet and higher, will continue to overtake the area
resulting in limited sunshine this afternoon. No changes were
required to the forecast this morning.

...Previous Discussion (Issued at 212 AM PST Tue Dec 10 2019)...

A few low clouds and a few high clouds are appearing along the
coast this morning. Expect more of the high clouds across the
region today, but patches of coastal low clouds are also expected
into Wednesday. Weak high pressure aloft will bring slightly
warmer days today and Wednesday with daytime temperatures near
average. A weak shortwave moving through the high pressure ridge
draws in the high clouds today into Wednesday. Weak offshore flow
develops behind that wave just as the high pressure ridge
strengthens a bit for Thursday and Friday. Isolated pockets of
offshore winds could gust over 30 mph early Thursday mainly below
Cajon Pass. Temperatures will head into the 70s for most lower
elevations those days. Skies will be mostly clear with occasional
high cloud highlights. A strong jet stream to the north will sag
southward into California Saturday into Sunday. That will increase
onshore flow and some humidity for SoCal. There are still some
vague hints that some showers could develop primarily in San Diego
County late Saturday, but recent guidance has backed off the idea
rendering the chance so slim that we can't bring ourselves to
forecast it. There will be some clouds going against the mountains
and some strong winds for mountains and deserts. Westerly wind
gusts could top 50 mph for those favored lee slopes heading into
the desert. That wind might be the most hazardous thing in our
forecast today through next Monday. The weekend will be cooler
under that stronger onshore flow, with temps dipping below
average. Late Sunday and especially Monday the winds turn offshore
again, this time stronger. Way too early guesses put top gusts in
the foothills at 45 mph Monday morning. That will usher in cool
and dry air from the interior West, so temperatures will have to
wait a little longer to rebound.

&&

.AVIATION...
101650Z...High clouds this morning and afternoon AOA 20K FT MSL with
unrestricted vis. Confidence still low at this time on low cloud
development at the coast to five miles inland tonight after 05Z.
Otherwise, clear with no vis restrictions further inland.

&&

.MARINE...
No hazardous marine weather is expected through Thursday. West-
northwest winds will pick up over the outer coastal waters Saturday
into Sunday , gusts of 20 to 25 kt possible. Strong winds plus a
combined swell of 6 to 9 ft, that begins to build on Friday, could
create hazardous boating conditions.

&&

.BEACHES...
Another large, long period west-northwest swell from 290 degrees is
forecast to arrive this weekend, bringing another round of elevated
to high surf and strong rip currents.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria (Update)/MM (Prev Discussion)
AVIATION/MARINE...APR

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.